Oklahoma, 2020

Damaging Winds in Oklahoma, July 4, 2020

July 4, 2020 · NWS OUN · 3 events in 1 county or zone

Disorganized thunderstorms produced isolated severe wind gusts across southwest Oklahoma during the afternoon of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Disorganized thunderstorms produced isolated severe wind gusts across southwest Oklahoma during the afternoon of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 1:47 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 4, 1:47 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Sat Jul 4 2020

...New LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 1214 PM CDT Sat Jul 4 2020

Thunderstorms chances will exist this afternoon in southwestern
Oklahoma near a surface boundary moving slowly south/southwest.
This boundary will intersect areas of very high temperatures and
surface moisture by mid-afternoon. This evening thunderstorms are
expected to move southeast from southeastern CO across the
panhandles and may enter northwestern Oklahoma before dissipating
Sunday morning. A short-wave trough entering southern California
this afternoon may travel through the weak prevailing flow toward
the panhandles and northwestern OK by Sunday afternoon. This may
bring more thunderstorm coverage to west central and northwestern
Oklahoma Sunday afternoon.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 244 PM CDT Sat Jul 4 2020

A shortwave trough is expected to move southeast across the Oklahoma
and Texas Panhandles Sunday into early Monday.  This combined with
weak easterly flow should promote generous thunderstorm develop to
our west.  Some of the storms may move across mainly western
Oklahoma and western north Texas during the evening and overnight
hours. With the synoptic boundary south of the area on Monday, most
of area should remain dry into Tuesday.  However, with rather warm
and humid conditions, isolated showers and thunderstorms will remain
possible, especially across southern Oklahoma and western north
Texas.

A southerly wind will increase Wednesday in response to a system
moving across the northern Rockies and Plains.  A model or two also
has a weak system moving across the central Plains by late Wednesday
into Thursday. At this time, it appears any convection associated
with this feature will remain north of Oklahoma.

Models differ on how fast to build another mid and upper level ridge
over the southern and central Plains with the GFS faster.  This will
bring a return of very hot weather by the end of the week.  Heat
Advisories may be required.  The EC is slower which may allow a
better chance of rain, mainly across the eastern third/half of
Oklahoma during the late week/weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Sat Jul 4 2020

Light winds less than 12kts are expected except for a bit higher
gusts this afternoon in western OK. VFR conditions are expected,
but there is a chance for thunderstorms in northwestern OK
overnight and again Sunday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  71  89  71 /  20   0  20  20
Hobart OK         97  72  92  71 /  20  20  20  30
Wichita Falls TX  97  74  93  72 /  20  20  20  30
Gage OK           94  69  88  68 /  10  30  40  40
Ponca City OK     90  70  89  71 /  10   0  10  10
Durant OK         93  73  91  72 /  40  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....06
AVIATION...09
Hazardous weather outlook, Jul 4, 11:18 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1218 PM CDT Sat Jul 4 2020

OKZ004>048-050>052-TXZ083>090-051115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1218 PM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
Widely scattered thunderstorms may develop this afternoon and
evening, mainly across parts of southern Oklahoma and western
north Texas. The stronger storms will be capable of producing
strong gusty winds and heavy downpours. Additional storms may
develop over the higher terrain of western Texas. This activity
may move into western Oklahoma and northern Texas during
the evening and overnight hours. A few strong storms are
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Daily chances of thunderstorms will exist through Wednesday
afternoon. Isolated strong storms are possible with gusty
winds and heavy downpours.

.Heat...
Hot and muggy weather will continue. Take frequent breaks in the
shade and drink plenty of water if you will be outdoors. Very hot
weather will return by late week into next weekend, as an upper
ridge builds over the southern Plains.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 4, 1:51 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
251 PM CDT Sat Jul 4 2020

OKZ021-033-034-042015-
Harmon OK-Beckham OK-Greer OK-
251 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Beckham and northwestern Greer Counties Until 315 PM
CDT...

AT 246 PM CDT, a strong thunderstorm was located 8 miles north of
Vinson. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3513 9983 3500 9968 3487 9998 3494 10000
      3505 10000
TIME...MOT...LOC 1946Z 334DEG 1KT 3503 9990

WR
Special weather statement, Jul 4, 1:59 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
259 PM CDT Sat Jul 4 2020

OKZ021-033-034-042030-
Harmon OK-Beckham OK-Greer OK-
259 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Beckham and northwestern Greer Counties Until 330 PM
CDT...

AT 256 PM CDT, a strong thunderstorm was located 11 miles south of
Erick, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3496 9999 3515 9999 3511 9972 3493 9976
TIME...MOT...LOC 1956Z 278DEG 6KT 3506 9992

SIX
Special weather statement, Jul 4, 2:33 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
333 PM CDT Sat Jul 4 2020

OKZ036-037-042100-
Tillman OK-Jackson OK-
333 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Tillman and east
central Jackson Counties Until 400 PM CDT...

AT 328 PM CDT, a strong thunderstorm was located near Humphreys. This
storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 45 MPH...

LAT...LON 3468 9911 3465 9909 3464 9910 3464 9909
      3454 9905 3448 9925 3464 9930
TIME...MOT...LOC 2028Z 347DEG 2KT 3459 9922

SIX
Special weather statement, Jul 4, 2:47 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
347 PM CDT Sat Jul 4 2020

OKZ035-038-042115-
Kiowa OK-Comanche OK-
347 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Kiowa and
northwestern Comanche Counties Until 415 PM CDT...

AT 341 PM CDT, a strong thunderstorm was located 4 miles northeast of
Cooperton. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 45 MPH...

LAT...LON 3490 9908 3501 9875 3484 9861 3473 9901
TIME...MOT...LOC 2041Z 339DEG 2KT 3491 9882

SIX

The radar

The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 4, 3:12 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

Thunderstorm Wind, Jackson

When
July 4, 3:15 PM CST
Where
Jackson County, 3.68 mi ESE of (Lts)altus Afb
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.640, -99.230

A metal barn was damaged.

Thunderstorm Wind, Jackson

When
July 4, 3:20 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910246, 910247, 910248.